Anti-Depressants and Bone Risk During Menopause
According to a new study, anti-depressants leave women in menopause with a greater risk of bone fractures.
About the Bone Risk of Anti-Depressants
New research is indicating that women who take anti-depressants during menopause may have a higher risk of broken bones, reports and The New Zealand Herald.
Studies have shown that the risk lasts several years after the women take the drugs, leading to pressure on physicians to cut down on the length of time the medications should be prescribed.
Physicians frequently prescribe a type of anti-depressant, an SSRI- selective serotonin reuptake inhibitor- such as Prozac, to women experiencing mood swings and depression because of menopause. Other symptoms like irritable bowel syndrome, hot flashes, and night sweats can also be aided with SSRIs.
New research suggests that SSRIs may weaken bones. Studies have indicated that anti-depressants may alter the way bones grow, making them thinner and weaker. Injury prevention expert Professor Matthew Miller wrote in Injury Prevention, part of the British Medical Journal group:”SSRIs appear to increase fracture risk among middle-aged women without psychiatric disorders, an effect sustained over time, suggesting that shorter duration of treatment may decrease this… Future efforts should examine whether this association pertains at lower doses.”
Although hormone replacement therapy can increase the risk of heart problems, it may be a better option for some women in menopause seeking treatment for problematic symptoms.
Scientific Studies: Effects of Anti-Depressants on Menopausal Women
A study conducted by Northeastern University of 370,000 women over 12 years found that among the 137,000 women who took SSRI medications, the rate of fractures was 76% higher after one year of treatment. These rates lessened to 73% after 2 years and 67% after 5 years.
The researchers stated that the study was based purely on statistics and they could not draw any definitive conclusions about cause and effect.